Alert archive / Maryland / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 113, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 18, 2018, 4:26 PM EDT for Baltimore County, Carroll County, Howard County, Maryland. It was in force for 19 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 4:26 PM EDT (20:26 UTC)
- Expired
- Jun 18, 2018, 4:45 PM EDT
- In force
- 19 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baltimore County, MD, Carroll County, MD, Howard County, MD
The radar
The Sterling radar (KLWX), 66 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:28 PM EDT | TSTM WND DMG | 2 Ne West Friendship, MD | TREE DOWN NEAR INTERSECTION OF HENRYTON RD ADN OLD FREDERICK RD |
| Jun 18, 4:44 PM EDT | TSTM WND DMG | 2 Sw Pikesville, MD | TREES AND WIRES DOWN NEAR REISTERSTOWN RD AND OLD CT RD |
| Jun 18, 4:47 PM EDT | TSTM WND DMG | 2 W Pikesville, MD | MULTIPLE TREES DOWN ALONG HOOKS LANE, ANNEN WOODS - POLICE ON SCENE FOR BLOCKED ROADS - ONE TREE THROUGH A CAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WUUS51 KLWX 182026
SVRLWX
MDC005-013-027-182100-
/O.NEW.KLWX.SV.W.0113.180618T2026Z-180618T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
426 PM EDT MON JUN 18 2018
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Carroll County in north central Maryland...
Central Howard County in central Maryland...
Southwestern Baltimore County in northern Maryland...
* Until 500 PM EDT.
* At 425 PM EDT, a severe thunderstorm was located near Sykesville,
or 9 miles northwest of Columbia, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Columbia, Pikesville, Elkridge, Ellicott City, Catonsville,
Woodlawn, Randallstown, Owings Mills, Eldersburg, Milford Mill,
Lochearn, Arbutus, Sykesville, Oakland, Ilchester, Garrison,
Hanover, Henryton, West Friendship and Dayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.
&&
LAT...LON 3919 7671 3918 7675 3917 7676 3927 7710
3942 7700 3943 7672
TIME...MOT...LOC 2025Z 279DEG 25KT 3933 7695
HAIL...<.75IN
WIND...60MPH
$$
HTS2 follow-up statements
747
WWUS51 KLWX 182039
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
439 PM EDT MON JUN 18 2018
MDC005-013-027-182100-
/O.CON.KLWX.SV.W.0113.000000T0000Z-180618T2100Z/
Carroll MD-Howard MD-Baltimore MD-
439 PM EDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN CARROLL...CENTRAL HOWARD AND SOUTHWESTERN BALTIMORE
COUNTIES...
At 439 PM EDT, a severe thunderstorm was located over Ellicott City,
or 8 miles north of Columbia, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Columbia, Pikesville, Elkridge, Ellicott City, Catonsville, Woodlawn,
Randallstown, Owings Mills, Eldersburg, Milford Mill, Lochearn,
Arbutus, Ilchester, Garrison, Hanover, Henryton, West Friendship,
Dayton, Woodstock and Granite.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors to protect yourself from wind and lightning. Trees around
you may be downed from damaging winds, so if you are near large
trees, move to an interior room on the lowest floor. Don't drive
underneath trees or in wooded areas until the threat has passed.
&&
LAT...LON 3919 7671 3918 7675 3917 7676 3927 7710
3942 7684 3943 7672
TIME...MOT...LOC 2039Z 279DEG 25KT 3931 7682
HAIL...<.75IN
WIND...60MPH
$$
HTS925
WWUS51 KLWX 182045
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
445 PM EDT MON JUN 18 2018
MDC005-013-027-182055-
/O.CAN.KLWX.SV.W.0113.000000T0000Z-180618T2100Z/
Carroll MD-Howard MD-Baltimore MD-
445 PM EDT MON JUN 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL...CENTRAL
HOWARD AND SOUTHWESTERN BALTIMORE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3919 7671 3918 7675 3917 7676 3927 7710
3942 7684 3943 7672
TIME...MOT...LOC 2043Z 279DEG 25KT 3930 7677
$$
HTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:24 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 18, 2:24 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
224 PM EDT Mon Jun 18 2018
.SYNOPSIS...
High pressure will remain off of the Mid-Atlantic coast through
this evening. A cold front will approach the area tonight before
stalling out over central Virginia Tuesday. Low pressure will
track along the boundary, passing through our area Wednesday.
The boundary will drop to our south as a cold front Thursday
through Friday. High pressure will develop off the Atlantic
during the weekend and a cold front may approach by early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure will remain over the southeastern CONUS
into the Atlantic Ocean while and upper-level high builds
overhead. A west to southwest flow will around the surface high
will usher in high humidity while subsidence from the upper-
level high produces hot conditions. The heat and humidity will
lead to high heat indices around 100 to 105 degrees for many
locations through early this evening. A Heat Advisory is in
effect for the eastern Panhandle of West Virginia and Washington
County Maryland where the criteria for a heat advisory is 100
degrees. A Head Advisory is also in effect along the I-95
Corridor from Fredericksburg to Baltimore where the criteria is
105 degrees. Elsewhere, heat indices are most likely to range
from the mid and upper 90s west of the Blue Ridge Mountains to
the lower 100s east of the Blue Ridge Mountains. Confidence was
too low for a heat headline across these areas at this time.
Max air temperatures will be in the lower to middle 90s for most
locations.
The heat and humidity has led to an unstable atmosphere. Terrain
circulation and a weak pressure trough will act as lifting
mechanisms to produce isolated to widely scattered showers and
thunderstorms near the Blue Ridge Mountains and Shenandoah
Valley this afternoon. This activity will propagate toward the
metro areas late this afternoon and evening, but convection
should dissipate shortly after sunset due to the loss of daytime
heating. Still feel that coverage will be isolated/widely
scattered due to the weak lifting mechanisms, weak shear
profiles and subsidence aloft. Having that been said, a couple
strong to perhaps severe storms cannot be ruled out due the high
heat and humidity.
A cold front will approach late tonight. Showers and
thunderstorms ahead of the front will attempt to propagate into
our northern and central areas toward morning. Latest thinking
is that most of this should weaken due to a downsloping low-
level flow and unfavorable timing. Will continue with the slight
chance/chance for a couple showers and thunderstorms.
In southern parts of the CWA where it will remain clearer, some
patchy fog is possible overnight. Lows will be in the 70s to
around 80.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The cold front will drop south Tuesday morning through our area
before stalling out near the Potomac River Tuesday afternoon.
Hot and humid conditions are expected again, but for locations
near and north of the boundary it will not be quite as hot and
humid as Monday. The most intense heat and humidity is expected
across central Virginia with heat indices around 100 to 105
degrees possible. There will be an increasing chance for showers
and thunderstorms throughout the day. The best chance for
thunderstorms will be near and south of the boundary across
central Virginia and the Potomac Highlands. Thunderstorms will
be capable of producing torrential downpours along with locally
gusty winds/hail. Despite drier conditions over the last several
days, intense rainfall rates may cause localized flood/flash
flood issues.
The boundary will remain nearly stationary Tuesday night, and
low pressure will track along the boundary Wednesday, passing
through our area. Coverage in convection may dissipate overnight
Tuesday due to the loss of daytime heating, but more widespread
showers and thunderstorms are possible across the entire area
later Wednesday into Wednesday evening. Shear profiles will be a
bit stronger Wednesday, and instability will be significant.
Therefore, thunderstorms will be capable of producing torrential
downpours along with gusty winds/hail. The boundary may begin to
shift farther south later Wednesday night as the low moves off
to the east.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Compared to yesterday, model guidance has trended further
south with the positioning of a surface front for Thursday. The
deterministic Euro now keeps most of our area dry on Thursday,
while the GFS keeps the entire area rain-free. The EPS has also
trended drier, but still suggests that some showers can't be
ruled out. The best chance for any residual showers would be
across southern portions of the forecast area, which will be
closer to the frontal boundary.
On Friday attention will turn to an upper-level low located over the
central Mississippi Valley. Winds will shift from easterly to
southerly as this system begins to approach from the west. Model
guidance differs on rain chances Friday afternoon, but some showers
can't be ruled out as weak low-level warm advection starts to occur.
Moving into the weekend, the upper-level low is expected to shear
out into more of an open wave as it progresses towards the Great
Lakes. Showers and storms will be possible out ahead of this system
Friday Night though Saturday Night. In association with this trough,
a seasonably strong wind field will overspread the area. Both the
GFS and Euro show around 35 knots of 0-6 km shear over the area
Saturday afternoon, with varying levels of instability (Euro: 500-
1000 ML CAPE, GFS: 1000-2000 MLCAPE). Predictability is low this far
out, but we will need to monitor the potential for some stronger
storms Saturday afternoon. Model guidance begins to diverge beyond
Saturday, but some rainfall can't be ruled out on Sunday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected most of the time through tonight.
Patchy fog cannot be ruled out toward morning. An isolated
shower/thunderstorm is possible this afternoon for KCHO and KMRB
and perhaps early this evening for the terminals to the east.
However, most areas will remain dry.
A cold front will stall out near the Potomac river later Tuesday
and Tuesday night. A few showers and thunderstorms are possible
near the boundary. The best chance for stronger storms will be
near KCHO. Low pressure will pass through the area Wednesday and
there is a better chance for showers and thunderstorms across
the entire area.
Periods of showers and thunderstorms will be possible
throughout much of the long term period, potentially leading to
some periods of sub-VFR conditions at terminals.
&&
.MARINE...
A cold front will approach the waters through tonight before
stalling out nearby on Tuesday through Tuesday night. Winds may
approach SCA criteria near the front overnight into Tuesday
morning, but confidence is too low for a headline at this time.
An isolated thunderstorm cannot be ruled out through early this
evening...but most areas should remain dry. A few showers and
thunderstorms are possible near the cold front Tuesday afternoon
and evening, and some of these storms may contain gusty winds.
Low pressure will pass through the waters Wednesday, and there
is a likelihood for showers and thunderstorms, some of which
may contain gusty winds. Convection may begin to dissipate
overnight Wednesday behind the departing low.
Winds are expected to stay below the SCA threshold
thought the long term period, so no advisories are expected.
However, intermittent showers and thunderstorms will be possible
at times throughout the long term period.
&&
.CLIMATE...
Well above normal temperatures are forecast today through
Tuesday. Below is a list of daily record warm temperatures.
Washington DC area (DCA)
Date Record High Record Warm Low
June 18 97 (1944) 77 (2014, 1957)
June 19 99 (1994) 75 (2011, 1994, 1981, 1978)
Temperature records for the Washington DC area have been kept
at Ronald Reagan Washington National Airport since 1945.
Additional temperature records observed downtown date back to
1872.
Baltimore MD area (BWI)
Date Record High Record Warm Low
June 18 97 (1957, 1944) 75 (1957)
June 19 99 (1994) 74 (1905)
Temperature records for the Baltimore MD area have been kept
at Baltimore-Washington International Thurgood Marshall
Airport since 1950. Additional temperature records observed
downtown date back to 1872.
Dulles VA area (IAD)
Date Record High Record Warm Low
June 18 94 (2007, 2006) 73 (2017)
June 19 98 (1994) 71 (2014)
Temperature records for the Dulles VA area have been kept at
Washington Dulles International Airport since 1960.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003-011-013-
014-016-504-506.
VA...Heat Advisory until 8 PM EDT this evening for VAZ031-052>056.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KJP
AVIATION...BJL/KJP
MARINE...BJL/KJP
CLIMATE...DFH/RCMHazardous weather outlook, Jun 18, 3:22 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 322 PM EDT Mon Jun 18 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-191930- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 322 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms with damaging winds are possible through this evening. A Heat Advisory is in effect for the Washington and Baltimore Metropolitan areas until 8 pm. Elsewhere, heat indices in the lower 100s are expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices above 100 degrees are possible Tuesday during the afternoon and early evening hours, mainly in the Fredericksburg vicinity and southern Maryland. Thunderstorms capable of producing locally heavy rain may produce isolated instances of flooding Tuesday and Wednesday. The risk is mainly south of the Potomac River Tuesday, and for most of the outlook area Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-191930- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 322 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms with damaging winds are possible through this evening. A Heat Advisory is in effect for the eastern Panhandle of West Virginia an Washington County in central Maryland until 8 pm. Elsewhere, heat indices in the mid to upper 90s are expected west of the Blue Ridge Mountains to lower 100s east of the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices above 100 degrees are possible Tuesday during the afternoon and early evening hours, mainly in central and north central Virginia. Thunderstorms capable of producing locally heavy rain may produce isolated instances of flooding Tuesday and Wednesday. The risk is mainly south of the Potomac River Tuesday, and for most of the outlook area Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:42 AM EDT | Heat Advisory | LWX | Anne Arundel, Baltimore, Charles, Howard, Montgomery, Prince George's and 2 more | 10 hr |
| Jun 18, 2:42 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 33 min |
| Jun 18, 4:52 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 13 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.